Age of child is 17
T1D since 13 years
On insulin pump for past 6 years
Off and on ketones for past one month
Whether to increase basal dose or add injection Traseba?
Age of child is 17
@abc, ketones are present anytime anyone is losing weight. If your child has normal blood sugar and is purposely losing weight then ketones are normal.
If your Chile is not trying to lose weight and has high blood sugar, ketones will be present because their body is converting fat and muscle into useable fuel.
Sorry to answer a question with a question but hat is your child’s hbA1c and what are typical blood sugars? No one could address the ketones without understanding your child’s blood sugar control first.
Let me clarify what @joe said just a bit (sorry Joe, but I want to reinforce your points).
Ketones are a byproduct of the body breaking down fats to use as fuel. As @joe said, this can happen when a person is dieting to lose weight. But, when a person has T1D, ketosis is usually an indication of a need for more insulin.
Ketosis does not develop quickly. It occurs over a period of many hours-to-days. So, when it appears, it is evidence that the person has not been getting enough insulin for many hours/several days. This can happen for several reasons. For example, if a person is not taking enough insulin to cover their carbohydrate intake, and if they continue to do that for several days, their blood glucose levels will continue to run high and ketosis can develop. Similarly, if the dynamics of their body have changed and they simply need more insulin to cover their otherwise unchanged diet, ketosis can develop. Persistent infection(s) and a need for more insulin can also lead to ketosis. There are other conditions that can lead to ketosis, too.
High blood glucose levels are obvious evidence that a person needs more insulin, or that they need to manage their diet better, or both. If your child’s blood glucose levels have been “near normal” then he/she likely has a medical condition that needs attention. If he/she has been dieting and her/his blood glucose levels have remained “near normal” then consider consulting with your physician to determine what needs to be done. If the ketosis is a product of your teenager becoming lackadaisical in her/his diabetes management, then it is time to visit with your youngster’s diabetes treatment team to see if there is a way to help her/him “re-commit” to managing her/his diabetes well.
Repetitive bouts of ketosis are not something that can be managed by increasing a single basal or changing a bolus/bolus ratio. Repetitive ketosis is usually evidence of a medical condition that needs treatment, or a diabetes management regimen that needs “an overhaul.” Visit with your youngster’s physician for guidance.
Hope this helps.